What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 17, 2:53 AM CST, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 17, 2:53 AM CST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
353 AM CDT Thu Aug 17 2017
.DISCUSSION...
A complex of storms has successfully crossed the Red River this
morning and continues moving south and southeast along its well
defined outflow boundary. While new convection continues to
develop along the leading edge outflow, a broader swath of
moderate to brief heavy rain continues behind the outflow as a
30-40 kt low level jet provides lift over the boundary. This
system will continue to progress across North Texas this morning,
but will likely slow down and dissipate before midday as the low
level jet weakens and veers to the southwest. Ahead of the
complex, additional showers and storms are possible this morning
associated with warm air advection with the low level jet.
So far, winds of 20-30 mph have been occurring with the leading
edge outflow and storms. A few strong storms with winds near 40
mph may be possible this morning, and an isolated severe storm
cannot be completely ruled out, but overall, severe storms are
not expected. Gusty winds, lightning strikes, and brief heavy
rainfall will be the main hazards with the morning storms. Minor
flooding may occur, especially in counties near the Red River
where moderate to heavy rainfall falling on still saturated soils
may have trouble running off.
The remnants of the complex are expected to leave a diffuse
boundary across the region. Where exactly this boundary stalls is
yet to be determined, but much of the hi-res guidance appears to
suggest a location near the I-20 corridor, give or take about 40
miles to the south or north. New convection should develop along
this boundary this afternoon and will keep fairly high PoPs across
the middle part of the CWA as a result. Forecast soundings
indicate an uncapped environment this afternoon characterized by
modest instability around 2000 J/kg but with weak lapse rates and
low deep layer shear near 10 kts. This type of environment
usually signifies pulse-type convection very common in the summer
where the main threats will be lightning, downbursts, and brief
downpours due to a slow movement.
Rain chances today are lowest across our far southern counties,
and it is these counties that have the highest threat for
dangerous heat conditions. A Heat Advisory has been issued along
and south of a line from Killeen to Palestine where heat indices
of 105 to 110 degrees are possible. Dewpoints will mix out later
this afternoon, but the highest heat index values are expected
between the hours of noon and 4 pm, before maximum mixing occurs.
With likely a stalled outflow boundary to the north of these
counties, light wind and pooling of moisture may occur, resulting
in the dangerous heat indices. There are 2 caveats: 1) cloud
cover may hang around longer than expected and 2) the boundary
could push farther south than expected with rain this afternoon
near or in the Advisory area. However, based on the latest
expected trends and calculations, did not want to delay
advertising the potential for high heat index values in that area
of Central and East Texas.
The upper level ridge will continue to build into the region over
the weekend and temperatures will climb a little more as a result.
Isolated to scattered afternoon convection is possible across
mainly the northern half of the region on Friday, and then drier
conditions are expected. We will have to monitor for MCS activity
the next few nights, and the latest guidance suggests another MCS
may graze our northern counties Friday night/Saturday morning. The
heat will increase over the weekend as heat index values rise to
near Advisory criteria across most of the area along and east of
Interstate 35. Some showers or storms may be possible in our
southern counties by the middle of the week as an upper level
disturbance retrogrades west across the Gulf of Mexico and into
South Texas.
JLDunn
&&
.AVIATION... /Issued 1227 AM CDT Thu Aug 17 2017/
06 UTC TAF Cycle
Concerns---Timing of pre-dawn convection at the Metroplex TAFs.
MVFR stratus potential at the Waco TAF site.
For the Metroplex TAFs---Overall the 00 UTC TAFs seem to be on
track and I've not made too many changes. The line of storms
along the slow moving cold front across Oklahoma continues to
exhibit a steady southeast to southerly push, with even some
development ahead of the main line. Short term model guidance
(specifically the HRRR) has come into better agreement with the
remaining consensus of hi-res guidance yielding higher confidence
in the potential for TS. Based on the 00 UTC FWD RAOB and the now
stronger model consensus, have opted to TEMPO TS from 1100 to
1300 UTC at the Metroplex TAF sites. Upstream observations INVOF
storms also indicate MVFR cigs, so I've appended this to the TEMPO
TS group as well. Variable winds will also be possible, with
gusts to 25 knots will be possible near thunderstorm outflow and
within thunderstorms.
Thunderstorm activity should decay through mid-morning with VFR
continuing. Southwesterly and/or variable winds will eventually
become southerly through the day. The front instigating this
convection should remain north of the Metroplex TAF sites, likely
mitigating the need for any long term flow changes across D10.
There is a low potential for re-development in the afternoon, but
given the likely widespread cloud cover, think that this potential
is too low to include in the TAFs at this time.
For the Waco TAF site---MVFR stratus appears probable as cigs
around FL025 have already been observed across the TX Coastal
Plain. This should lift northward over the next 2-3 hours and
infiltrate the Waco TAF site. There could be some streamer showers
that develop within the next 6 hours, but at this time, it
appears unlikely. The next concern will be the potential for
convection at the TAF site later in the morning and into the early
afternoon. Reasoning would suggest that convection along the I-20
corridor will produce an outflow boundary which could be a focus
for additional development. At this time, however, it's unknown as
to how far south activity will get. With this in mind, I'll hedge
toward a more conservative forecast which maintains a
precipitation-free TAF. If the complex to the north does NOT
subside as rapidly as currently though, an introduction of VCSH or
VCTS may be warranted.
24-Bain
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 96 78 99 78 98 / 60 20 30 10 10
Waco 99 78 100 77 100 / 40 20 20 10 10
Paris 90 75 94 74 94 / 50 20 30 20 20
Denton 96 76 96 76 97 / 60 20 30 10 10
McKinney 94 76 95 76 96 / 60 20 30 10 10
Dallas 96 79 99 79 98 / 60 20 30 10 10
Terrell 95 75 97 75 97 / 60 20 30 10 10
Corsicana 97 77 99 77 98 / 50 20 20 10 10
Temple 100 76 100 76 99 / 20 20 10 10 10
Mineral Wells 96 74 96 74 98 / 50 20 30 10 10
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon today to 6 PM CDT this evening for
TXZ147-148-158-160>162-174-175.
&&
82/90
Hazardous weather outlook, Aug 17, 3:35 AM CST, 55 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
435 AM CDT Thu Aug 17 2017
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-181200-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
435 AM CDT Thu Aug 17 2017
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Today and Tonight.
A thunderstorm complex across North Texas early this morning is
expected to weaken by mid morning, but additional thunderstorm
development is expected this afternoon through early evening.
Lightning strikes, heavy rain and gusty winds will be the main
hazards this morning. The better chances for rain this afternoon are
currently along and on either side of the Interstate 20 corridor, but
may be dependent on the location of a residual boundary from the
morning storm complex. Lightning strikes, brief heavy rain and gusty
downburst winds will be the main hazards this afternoon and evening.
A Heat Advisory is in effect along and south of a Killeen to Athens
line this afternoon where heat indices of 105 to 110 are possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A few thunderstorms are possible Friday across North and Central
Texas. Severe weather is not expected but lightning strikes, brief
heavy rain and gusty winds will be the main hazards.
There is a slight chance for thunderstorms along and north of an
Olney to McKinney to Emory line late Friday night and Saturday
morning.
There is a slight chance for thunderstorms along and east of a Paris
to Fairfield to Temple line on Monday, and south of an Athens to
Hillsboro to Hamilton line on Tuesday.
Heat index values may climb to between 100 and 110 each afternoon.
The greatest heat index readings are expected this weekend.
.SPOTTER INFORMATION STATEMENT...
Very limited spotter activation may be requested this afternoon for
downburst activity.
JLDunn
In the hours before
Special weather statement, Aug 17, 12:46 AM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
146 AM CDT THU AUG 17 2017
TXZ091>093-170745-
Grayson TX-Cooke TX-Montague TX-
146 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR MONTAGUE...COOKE AND GRAYSON
COUNTIES UNTIL 245 AM CDT...
At 146 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Durant to near Burneyville to 6 miles west of
Terral. Movement was southeast at 30 mph.
Winds in excess of 40 mph will be possible with these storms, along
with brief heavy rainfall.
Locations impacted include...
Sherman, Denison, Gainesville, Bowie, Whitesboro, Nocona, Pottsboro,
Collinsville, Muenster, Bells, St. Jo, Lindsay, Savoy, Callisburg,
Knollwood, Dorchester, Lake Kiowa, Forestburg, Stoneburg and southern
Lake Texoma.
LAT...LON 3396 9691 3387 9688 3382 9676 3392 9666
3389 9658 3384 9662 3373 9638 3358 9638
3351 9694 3350 9798 3389 9798 3385 9786
3396 9771 3391 9748 3383 9746 3382 9738
3392 9721 3376 9719 3372 9711 3395 9699
TIME...MOT...LOC 0646Z 323DEG 26KT 3398 9639 3389 9721 3390 9806
CarlawSpecial weather statement, Aug 17, 2:31 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
331 AM CDT THU AUG 17 2017
TXZ133-170915-
Johnson TX-
331 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
415 AM CDT...
At 330 AM CDT, Doppler radar was tracking a strong thunderstorm over
Cleburne State Park, or 8 miles southwest of Cleburne, moving east at
15 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Cleburne, Cleburne State Park and Rio Vista.
LAT...LON 3234 9760 3238 9731 3222 9729 3220 9740
3222 9761
TIME...MOT...LOC 0830Z 269DEG 13KT 3227 9751
CarlawSpecial weather statement, Aug 17, 2:41 AM CST, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
341 AM CDT THU AUG 17 2017
TXZ118-170915-
Tarrant TX-
341 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TARRANT COUNTY UNTIL
415 AM CDT...
At 339 AM CDT, Doppler radar was tracking a strong thunderstorm over
Edgecliff, or near Everman, moving east at 10 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Fort Worth, Arlington, Grand Prairie, Mansfield, Crowley, Forest
Hill, Kennedale, Everman, Rendon, Edgecliff Village, Pantego and
Edgecliff.
LAT...LON 3259 9704 3258 9738 3267 9742 3280 9704
TIME...MOT...LOC 0839Z 266DEG 9KT 3264 9735
Carlaw
Special weather statement, Aug 17, 4:28 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Fort Worth TX
528 AM CDT THU AUG 17 2017
TXZ103-171100-
Denton TX-
528 AM CDT THU AUG 17 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DENTON COUNTY UNTIL
600 AM CDT...
At 528 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bartonville, or near Double Oak, moving northeast at 15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Carrollton, Denton, Lewisville, Flower Mound, Grapevine, Coppell, The
Colony, Southlake, Corinth, Highland Village, Trophy Club, Lake
Dallas, Lake Lewisville, Little Elm, Argyle, Hickory Creek, Double
Oak, Shady Shores, Cross Roads and Bartonville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3299 9687 3299 9703 3298 9711 3299 9719
3310 9722 3326 9704
TIME...MOT...LOC 1028Z 240DEG 12KT 3305 9717
JLDunn